Facebook Pixel
EmpowHER Guest

Depressive episode with perimenopause

By Anonymous August 13, 2011 - 7:29pm
Rate This

I have had a sudden onset of anxiety/depression which is temporarily being treated with Xanax. I am 54 and my FSH level shows that I may be rapidly entering menopause. I was prescribed Effexor but, after 4 days, the side effects are too much for me. I feel worse than I ever have in my life. I am considering switching to Paxil which I've taken in the past with success. Should I also consider HRT? Would it help the depression and anxiety? Can I take HRT along with Paxil?

Add a Comment3 Comments

According to the Cleveland Clinic, "Hormone therapy (HT) can provide relief of minor mood symptoms [of depression], by improving quality of sleep. HT alone is not effective in treating more severe depression. Antidepressant drug therapy and/or psychotherapy may be necessary."

You can read more about menopause and depression at: Menopause and Depression.

In other words, yes, it is possible to take antidepressants along with HRT. Have you spoken with your doctor about your negative side effects with Effexor? The solution could be something as simple as a change in dosage, and it is important to talk with your doctor about your symptoms (if s/he does not hear from you...it will be assumed you are doing well or "OK" with your medication).

Do you have any additional questions?

August 14, 2011 - 8:07am
(reply to Alison Beaver)

Yes, I have called in to my doctor and was told it would be okay to stop the Effexor. The escalation of anxiety is just too alarming for me. Since I was on it for only 4 days, I am hoping the withdrawal will be minimal. Do you think I will suffer withdrawal? I will ask to start zoloft or paxil as soon as possible.

August 14, 2011 - 8:28am
(reply to ginnyO)

I am so happy to hear that you have already advocated for yourself, and have talked with your doctor about your escalating symptoms. That does sound scary.

In regards to your question about withdrawal, and how to stop taking your medication...it sounds like your doctor said it was OK to completely stop taking this medication (compared to slowly reducing). If this is true, withdrawal would be minimal, but you can always call back to confirm, and/or talk with your Pharmacist for a second opinion on drug effects and interactions.

Please keep us updated!

August 14, 2011 - 11:40am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Menopause Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!